Fentanyl is a synthetic (manmade) opioid painkiller that is 50-100 times more potent than morphine, the National Institute on Drug Abuse (NIDA) warns. Its high level of potency raises the odds that a person can overdose on it even in small doses. In fact, fentanyl overdoses are rising, and the Centers for Disease Control and Prevention (CDC) reports that between 2014 and 2015, overdose fatalities from synthetic opioids (other than methadone and including fentanyl) increased nearly 75 percent. In 2015, around 9,500 people died from an overdose on these drugs.

What Is Fentanyl?

Fentanyl is a central nervous system depressant that lowers body temperature and slows respiration, heart rate, and blood pressure. During an overdose, a person may struggle to breath, be extremely drowsy or lose consciousness, have a weak pulse and be cold to the touch, have bluish lips and fingernails, vomit, become dizzy and lightheaded, stagger or fall down, and be mentally incapacitated.

  • Fentanyl is a prescription opioid used to treat breakthrough and chronic pain, particularly in patients who are tolerant to other opioids already. It is manufactured in patch form for continued relief, in sublingual tablet form, and as a lozenge to be taken orally. Any use of fentanyl without a medical need is considered abuse and highly dangerous.
  • When abused, fentanyl may be harvested from patches, tablets, or lozenges, and taken orally, intravenously, inhaled, or smoked. Altering the patch to abuse it bypasses the drug’s extended-release format and increases the odds for an overdose as the entire dosage enters the bloodstream at once instead of in a controlled manner.

Fentanyl is commonly diverted from licit channels and also manufactured in illicit laboratories, the Drug Enforcement Administration (DEA) publishes. Often used as a substitute for heroin, or used to “cut” the illegal street drug, individuals may not even be aware that fentanyl is in the product they are getting.

The Health Alert Network (HAN) issued a warning in October 2015 regarding the rise of unintentional fentanyl overdoses due to the drug being manufactured and disguised in counterfeit pills labeled as Norco, oxycodone, and Xanax. Again, a person may not even know the drug they are taking contains fentanyl, thus elevating the potential risk for overdose. Mixing the drug with alcohol, benzodiazepines, and other opioids, whether intentionally or unintentionally, can be extremely hazardous and heighten the risk for fatal overdose.

Preventing Fentanyl Overdose

A fentanyl overdose can be reversed with prompt medical treatment and the administration of an opioid antagonist such as naloxone. Overdose should be deemed a medical emergency. There are several things that may be done in an attempt to prevent a dangerous fentanyl overdose.

  • Strictly adhere to prescription guidelinesIf someone has a medically necessary prescription, they should only use fentanyl in the exact dosage and method prescribed.
  • Educate everyone regarding fentanyl. The more families, first responders, medical providers, law enforcement, and the community know about the dangers of fentanyl, the better prepared they can be to avoid and address its abuse.
  • Be aware of fentanyl being passed off as other substancesIt may not be possible to detect fentanyl in heroin or counterfeit pills, and the only way to be sure it isn’t present is to stick to prescriptions obtained through licit channels.
  • Don’t ever mix fentanyl with other drugs or alcohol. Combining substances with depressant effects can quickly lead to toxic results.

Fentanyl is a drug that shouldn’t be stopped suddenly, as its withdrawal symptoms can be incredibly difficult.

Intense cravings may lead to a relapse, or a return to drug use, which can be especially dangerous after any period of abstinence and increases the risk for overdose.

When fentanyl dependence has formed through chronic use of the drug, withdrawal symptoms can begin within 12 hours of stopping use and last 4-10 days, the Substance Abuse and Mental Health Services Administration (SAMHSA) publishes. Fentanyl withdrawal is optimally managed through medical detox, which may involve replacement medications to control withdrawal symptoms and cravings. After detox, a comprehensive treatment program is optimal to address addiction involving fentanyl and promote long-term recovery.